ADHD

Question
Posted by: Irene | 2012/09/26

Q.

ritalin side effects - vs Concerta

My 7yr old son is currently on half a Ritalin pill (i.e.5mg) in the morning, he gets this at school - no top up....he was getting another half later in the day but it did not work well. He doesn''t need more than the half in the morning. He has been on this half for 3 weeks now.
Teachers and OT''s have noticed a huge improvement in his work product and concentration, but we have all noticed a general weepiness, aggression and a grumpiness that is totally our of character, at school and at home.

We are seeing his prescribing psychiatrist in a few days for a follow-up but his teacher (and OT) and I don''t think the Ritalin is working for him from a personality point of view.

Concerta has been put forward as an alternative BUT my concern is the dosage...from my research our son is on a very small dose of Ritalin but it looks like Concerta starts at a much higher dose.

It is very confusing because I am not sure if these side effects (it is painful to watch your child behave this way, knowing that you have caused it) will mellow with time or if we need to switch to Concerta now....how long should I wait???

Expert's Reply

A.

ADHD Expert

Dear Irene,

The short, and very frustrating answer to your question is: it depends on the child. Some children's side effects dissipate after two weeks while others take six weeks, and still others will have to change their medication because the side effects don't dissipate.

Since you are seeing his prescribing doctor in a few days, ask him/her for his/her opinion on whether adjusting the dose of Ritalin or changing the medication after this amount of time would be most suitable for YOUR child. Please discuss all your concerns regarding dosage strength and possible side effects with the doctor; as s/he knows your son's medical history s/he is in a far better position to make these recommendations.

Kind regards,
Delia

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

3
user comments

C.

Posted by: Momof2 | 2012/11/27

My eldest son doesn''t " function"  well with Ritalin. He gets spaced out. He went over to Concerta but after a while was changed to strattera (due to appetite and weight issues). He''s currently doing well on that.

My youngest started on Concerta and he had major moodswings. Aggression, weepy, the whole world is out to get him. Dr''s changed him onto 10mg Ritalin. He is doing great and has been on this for 18 months already.

Bottom line is that each medication has a different effect on the kids so you have to try and find the right meds and dosage for them.

Reply to Momof2
Posted by: Lizelle | 2012/10/02

Hi My son is 9 and is on Ritalin LA 20mg - he''s been on Ritalin for 6 months now, and initially he also had side effects - not eating, very emotional - saying he feels sad, but all the side effects are gone now. Maybe try it for a little while longer seeing that the doze is very low. Hope this helps.

Reply to Lizelle
Posted by: ADD/ADHD Expert | 2012/09/28

Dear Irene,

The short, and very frustrating answer to your question is: it depends on the child. Some children's side effects dissipate after two weeks while others take six weeks, and still others will have to change their medication because the side effects don't dissipate.

Since you are seeing his prescribing doctor in a few days, ask him/her for his/her opinion on whether adjusting the dose of Ritalin or changing the medication after this amount of time would be most suitable for YOUR child. Please discuss all your concerns regarding dosage strength and possible side effects with the doctor; as s/he knows your son's medical history s/he is in a far better position to make these recommendations.

Kind regards,
Delia

Reply to ADD/ADHD Expert

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.